Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 70, NWS Kansas City, MO

May 27, 20134 counties in Missouri

NWS Kansas City, MO issued this river flood warning at May 27, 2013, 9:54 AM CDT for 4 counties in Missouri. It took effect at May 27, 2013, 8:41 PM CDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
May 27, 2013, 9:54 AM CDT (14:54 UTC)
In effect from
May 27, 2013, 8:41 PM CDT
Expired
Jun 4, 2013, 8:18 PM CDT
In force
8 days
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River near Sumner (SNZM7). The gauge peaked at 39.13 ft at May 30, 2013, 6:00 PM CDT.

actionminormoderatemajor1020304005/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/06
Action stage
21 ft
Minor stage
26 ft
Moderate stage
28 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06902000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 27, 9:14 AM CDT, 40 minutes earlier.

Area forecast discussion, May 27, 9:14 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 AM CDT Mon May 27 2013

.UPDATE...
Issued at 913 AM CDT MON MAY 27 2013

Convective complex continues to sweep south and east through eastern
Kansas and Missouri this morning. Activity along the leading edge of the
complex is where the strongest storms are located, but even these are
falling just shy of producing severe weather with reports of dime to
nickle sized hail with 40 to 50 mph winds.

This line of storms will continue to progress south through eastern
Kansas and south and east through Missouri, though latest radar
trends show the storms weakening and activity beginning to move more
east to west along the segment of the line of storms moving south.
Thoughts are that the southern progression of this line should begin
to slow as what is left of the nocturnal low level interacts with the
cold pool behind the line of storms, helping develop activity across
east central Kansas which moves parallel to the leading edge of the
advancing cold pool. Expect this activity to persist through much of
the morning hours, finally tapering off as the low level jet mixes
out late this morning. Cast off showers to the north of the line
should keep areas north of I-70 cool, wet and stabilized through at
least the afternoon hours, areas south of I-70 may have to contend
with redevelopment depending on whether the stabilizing cold pool can
settle that far south.

However, by the late afternoon hours continued convergence along the
true frontal boundary, which will likely still be wallowing around the
northwest corner of Missouri, may be able to reignite thunderstorm
activity for the late afternoon and evening hours. This will make
thunderstorms likely for this evening in areas north of a Kansas City
to Unionville line.

&&

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CDT MON MAY 27 2013

Large MCS is tracking southeastward out of eastern NE into IA and
northwest MO early this morning. This complex will likely hold
together for several more hours as it pushes into a region of high
elevated instability over northeast KS and western MO. Deep-layer
shear is quite weak, and is maximized north of the IA/MO border. This
should keep the highest severe thunderstorm threat to the north of
the forecast area where better shear will be aligned with a surface
front from near Omaha into south central Iowa. However, conditions
are favorable for a marginal severe threat further south, and there
could be some scattered severe wind gusts as far south as the US 36
corridor through mid morning. Therefore severe thunderstorm watch
226 has been issued through 10 am for areas north and northeast of
Kansas City. This activity should begin to weaken by mid morning,
though it could survive in the form of a band of showers and embedded
weak thunderstorms as far south and east as central Missouri and the
Ozarks.

Forecast for today and tonight will be complicated by the likelihood
of cloud debris and one or more outflow boundaries left behind by
this morning's thunderstorm complex. Cirrus shield behind this system
is quite extensive and could keep northern and central MO mostly
cloudy for most of the day. Further west, outflow boundary will
likely set up somewhere over northern KS and northwest MO with areas
south of the boundary likely to warm into the mid 80s this afternoon.
This could set the stage for scattered thunderstorms redeveloping this
afternoon as the airmass destabilizes, but pinpointing any afternoon
activity is quite a challenge at this point.

Organized severe thunderstorms may develop over north central Kansas
later this afternoon and spread eastward into eastern KS and
northwest MO this evening and overnight. This activity will have much
better wind fields to work with compared to this morning's
thunderstorm complex and will be aided by a very strong 50-60 kt LLJ
nosing into west central MO after 00Z. These wind fields combined
with moderate to strong elevated instability could favor a strong
thunderstorm complex tracking eastward across the I-70 corridor and
points north tonight. Large hail and damaging winds would be the
primary threats with this activity, along with locally heavy rainfall
could also pose flooding problems for areas that received heavy
rainfall on Sunday.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT MON MAY 27 2013

This is expected to be a very active week of weather across the
Central United States with several rounds of severe weather likely.
The cause of this active period of weather is a deepening mid-level
trough across the western CONUS. By Tuesday, we'll be dealing with
the leftover convection from tonight's activity across the northern
half of Missouri. Another warm and very unstable airmass is expected
to build over the CWA and ahead of a stalled front in central Kansas
through eastern Nebraska.  Convection will once again redevelop late
Tuesday afternoon along and east of this boundary, quickly
congealing into a wind producing MCS overnight as it moves northeast
into Wednesday morning.

The focus for Wednesday will be to the west as a powerful upper
level trough deepens over the Four Corners region. Discrete
convection will likely reignite over portions of western Kansas and
the Oklahoma Panhandle Wednesday afternoon, again quickly congealing
into one or more large MCS as the LLJ intensifies overnight. This
activity would arrive Wednesday night into Thursday.

The severe weather threat on Thursday is highly conditional on how
the area can recover from the activity Wednesday night.
Nevertheless, fairly widespread convection should break out Thursday
afternoon as front/dry line edges eastward. Instability will likely
not be as high as on Tuesday/Wednesday, the the increase in 0-6KM
shear will be substantial.  The effective front will only move
slightly eastward by Friday, setting the stage for yet another round
of thunderstorm activity over the CWA.  Unidirectional flow
parallel to the surface boundary may create a substantial heavy
rain threat heading into Friday across Missouri and southeast
Kansas.

High pressure will finally sweep through the area by next weekend,
drying out the region and bringing a significant reduction in
humidity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 630 AM CDT MON MAY 27 2013

Line of strong thunderstorms is currently over STJ and will drop into
the KC terminals over the next 2 hours, likely weakening as it does
so. Winds with this line should be 20-35 kts with a few locally
higher gusts possible. This line should weaken considerably as it
moves south of Kansas City, and may not make it as far east as DMO or
SZL. Another round of thunderstorms is possible tonight as storms
may fire over north central KS and roll eastward into western MO.
Confidence in this scenario remains somewhat low, so will stick with
VCTS wording for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Cutter
SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...Hawblitzel
Hazardous weather outlook, May 27, 5:04 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON MAY 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG THUNDERSTORMS WILL TRACK SOUTHEAST ACROSS NORTHERN
MISSOURI AND NORTHEAST KANSAS EARLY THIS MORNING. A FEW OF THESE
STORMS COULD BE SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS. THESE STORMS SHOULD GRADUALLY WEAKEN AFTER SUNRISE
AS THEY MOVE INTO WESTERN AND CENTRAL MISSOURI.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WHICH COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME. IN ADDITION...THE
POTENTIAL EXISTS FOR WIDESPREAD HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING CONCERNS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING ACROSS NORTHERN
MISSOURI AND NORTHEAST KANSAS. SPOTTER ACTIVATION MAY BE REQUIRED
TONIGHT.

HAWBLITZEL

In the hours before

Special weather statement, May 27, 6:48 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 AM CDT MON MAY 27 2013

MOZ004-005-013-014-271230-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
648 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...EASTERN
GENTRY...DEKALB AND WESTERN DAVIESS COUNTIES UNTIL 730 AM CDT...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBANY TO 10 MILES
SOUTH OF ALBANY TO 6 MILES NORTHEAST OF CLARKSDALE...AND MOVING EAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MAYSVILLE...BETHANY...NEW HAMPTON...PATTONSBURG...AMITY...
  FAIRPORT...MCFALL...SANTA ROSA...WEATHERBY...WINSTON...COFFEY AND
  ALTAMONT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 56 AND 95.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4032 9392 4008 9397 3979 9411 3979 9420
      3978 9421 3979 9460 3984 9460 4011 9446
      4030 9444
TIME...MOT...LOC 1149Z 278DEG 19KT 4025 9432 4010 9433
          3987 9446

DUX
Special weather statement, May 27, 8:09 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT MON MAY 27 2013

MOZ022-023-030-031-271345-
CALDWELL MO-CARROLL MO-LIVINGSTON MO-RAY MO-
809 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY...SOUTHERN
LIVINGSTON...NORTHWESTERN CARROLL AND EASTERN CALDWELL COUNTIES UNTIL
845 AM CDT...

AT 804 AM CDT...LOCAL LAW ENFORCEMENT REPORTED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BRECKENRIDGE TO COWGILL TO POLO...AND
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHILLICOTHE...COWGILL...BRAYMER...UTICA...WHEELING...MOORESVILLE...
  LUDLOW...DAWN...RUSSELLVILLE AND STET.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3979 9337 3935 9378 3953 9409 3979 9395
      3979 9376 3980 9376
TIME...MOT...LOC 1309Z 294DEG 24KT 3976 9376 3962 9390
          3951 9401

CUTTER
Local storm report, May 27, 8:45 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 AM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             HAMILTON                39.74N 94.00W
05/27/2013  E0.88 INCH       CALDWELL           MO   AMATEUR RADIO

            TORRENTIAL RAIN WITH THE HAIL.

&&

CUTTER
Special weather statement, May 27, 8:51 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 AM CDT MON MAY 27 2013

MOZ031-038-039-271415-
CARROLL MO-LAFAYETTE MO-SALINE MO-
851 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE...
NORTHEASTERN LAFAYETTE AND CARROLL COUNTIES UNTIL 915 AM CDT...

AT 847 AM CDT...LOCAL LAW ENFORCEMENT REPORTED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF CARROLLTON TO
NORBORNE...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CARROLLTON...NORBORNE...WAVERLY...WAKENDA...GRAND PASS...MIAMI AND
  DE WITT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3938 9313 3909 9354 3935 9376 3938 9376
      3953 9356
TIME...MOT...LOC 1351Z 313DEG 26KT 3945 9348 3932 9369

CUTTER
Local storm report, May 27, 9:27 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 AM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       WINSTON                 39.87N 94.14W
05/27/2013  M2.50 INCH       DAVIESS            MO   AMATEUR RADIO

            2.5 INCHES OF RAIN IN 45 MINUTES BETWEEN 715 TO 800 AM

&&

SBLAIR
Special weather statement, May 27, 9:38 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 AM CDT MON MAY 27 2013

MOZ031-039-271515-
CARROLL MO-SALINE MO-
938 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND SOUTHEASTERN
CARROLL COUNTIES UNTIL 1015 AM CDT...

AT 934 AM CDT...LOCAL LAW ENFORCEMENT REPORTED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MALTA BEND TO
BLACKBURN...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARSHALL...SLATER...MALTA BEND AND MOUNT LEONARD.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3899 9327 3919 9349 3922 9348 3935 9337
      3921 9299
TIME...MOT...LOC 1438Z 303DEG 21KT 3927 9329 3914 9344

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:36 PM CDTSpecial Weather StatementEAXChariton24 min
May 26, 8:23 PM CDTFlash Flood WarningEAXHoward3 hr
May 26, 8:34 PM CDTTornado WarningEAXWorth26 min
May 26, 8:59 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth31 min
May 26, 10:00 PM CDTSpecial Weather StatementEAXGentry30 min
May 27, 12:38 AM CDTAreal Flood AdvisoryEAXHoward6 hr
May 27, 3:52 AM CDTSpecial Weather StatementEAXAtchison53 min
May 27, 4:49 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway41 min
May 27, 5:39 AM CDTSpecial Weather StatementEAXBuchanan51 min
May 27, 5:47 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Worth43 min
May 27, 6:48 AM CDTSpecial Weather StatementEAXDeKalb, Gentry42 min
May 27, 8:09 AM CDTSpecial Weather StatementEAXCaldwell, Livingston36 min
May 27, 8:11 AM CDTRiver Flood WarningEAXChariton, Macon5 days
May 27, 8:51 AM CDTSpecial Weather StatementEAXCarroll24 min
May 27, 9:38 AM CDTSpecial Weather StatementEAXSaline37 min
May 27, 9:54 AM CDTRiver Flood WarningEAXAndrew, Buchanan6 days
May 27, 12:10 PM CDTSpecial Weather StatementEAXPettis35 min
May 27, 12:21 PM CDTRiver Flood WarningEAXBuchanan4 days
May 27, 12:21 PM CDTRiver Flood WarningEAXCooper4 hr
May 27, 12:21 PM CDTRiver Flood WarningEAXAtchison, Holt3 days
May 27, 12:35 PM CDTRiver Flood WarningEAXCarroll, Chariton9 days
May 27, 1:23 PM CDTRiver Flood WarningEAXCarroll6 days
May 27, 2:44 PM CDTRiver Flood WarningEAXAndrew, Nodaway15 hr
May 27, 2:49 PM CDTRiver Flood WarningEAXAndrew, Buchanan38 hr
May 27, 2:49 PM CDTRiver Flood WarningEAXPlatte5 days
May 27, 2:49 PM CDTRiver Flood WarningEAXPlatte6 days
May 27, 3:55 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 20 more35 hr
May 27, 4:27 PM CDTRiver Flood WarningEAXCass, Henry, Johnson37 hr
May 27, 4:27 PM CDTRiver Flood WarningEAXLinn, Livingston5 days

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.